Posted by Dazzling D on Jul 29, 2020 7:07 am
We are totally self isolating obviously. We are wondering what we can do to boost his immune system effectively.
Posted by ACH2015 on Jul 29, 2020 8:22 am
Chemotherapy and other systemic therapies damages and kills healthy cells along with cancer cells. It can also lower your immune system requiring a delay of treatment until your immune system rebounds Below is a quote from a CCS publication Chemotherapy and other drug therapies.
"Infections:You’re more likely to get infections if you don’t have enough white blood cells. White blood cells are part of your body’s immune system. They defend your body against viruses and destroy bacteria. Many chemotherapy and some targeted therapy drugs lower the number of white blood cells in your blood.Your healthcare team will check your white blood cells often during your treatment. If you don’t have enough white blood cells, they may suggest:• a drug to help increase your white blood cells • an antibiotic to fight infection • delaying your treatment for a period of time • a lower dose of drugs "
It is recommended to speak with your oncology team to clarify and understand the do's and don'ts when ever you are taking treatments. Sometimes it is counter productive and dangerous to actually eat foods or take supplements that would boost your immune system because it can reduce the effectiveness of drug or radiation therapies. Many of us that have had systemic therapies need that break to allow for the white blood cell counts to recover on their own or with assistance. Read through the link I included and you will get a better understanding of how these therapies work and what is normally observed and what to watch for.
Hope this helps.
Posted by Lacey_adminCCS on Jul 29, 2020 9:11 am
Welcome, this is a great topic.
ACH2015 has provided a great booklet to review. Trillium's son is also on BEP she can comment on their experience.
It sounds like a break in treatment is what the Oncologist prescribed for your husband to boost his immune system. It's not uncommon for people to experience a delay in treatment while they recuperate. Do you have a phone number you can call when you have questions? As stated above it's important to check with his medical team before adding in any immune boosters.
Your husband is lucky to have your support. I hope you both take this break to relax, rest, and catch your breath. How many treatments has he had?
Posted by Dazzling D on Jul 29, 2020 5:28 pm
He has had one full week of that BEP and two weeks where he had just one day and not sure which he got those days.
To top it off our dog died after a short illness yesterday. It hasn’t helped the situation to say the least!
They want to do two more rounds as his tumour was quite large and in stage 3.
Thanks for your tips.
Posted by Trillium on Jul 30, 2020 3:54 pm
I will be reading through the link that ACH2015 provided as well.
Wish your family did not have to go through this but even though initially it was scary for us it has not been as bad as I thought it would be. My son also has stage 3 which we hope will not change in the future. He did have one testicle removed and is doing fine with no horomone issues.
My son also takes a medication for his disability which can also lower white blood cell counts but he has never had a problem with that and has taken it for many years. This fact made me very nervous that white blood cell counts could be a problem for him, however even though he did end up in hospital with this problem it was only related to the chemo.
My neighbor told me that stopping her moms chemo until her blood counts increased was a common situation for them and as written above this is one of the strategies they use. My sons oncologist now has him get an injection of Lapelga subcutaneously (under skin) 24 hrs after his 5 days of chemo. So a VON nurse was requested by his oncologist to come to my house. My son has been staying with me until his treatment ends,
The 3 medications prescribed for him to take 60 mts before chemo has been very effective at keeping side effects at bay. He has his last chemo tomorrow and then just the 2 Tuesdays of bleomycin which is not the same as the other 2 chemo drugs and does not have those side effects. It can however cause mild flu like symptoms like muscle aches and low grade fever which mine son did get but it was gone later that evening.
The only other side effect he has is hair loss (which he was told he would lose) and some blistering and dry skin on his hands as well as being very tired. He sleeps a lot. He also has a problem With taste. Everything tastes bland to him.
The Dr recommended “working man” hand cream which we have yet to get because this side effect just appeared. They also gave us a sample of “Udder Smooth” cream which worked really well.
We do not use any supplements or special diet. We only use what is prescribed and it is more important that he eats whatever he wants when he wants. He mostly chooses healthy food like fruit (instructed to avoid grapefruit!) and meat and potato and veggie type meals mixed with Burger King and McDonald’s lol.
On the chemo days he needs a lot of prompting to drink enough fluids before and after to flush the chemo from his kidneys. We were advised this was important.
So sorry to hear of the loss of your family dog. That’s tough at this time.
Wishing you and your husband the best!
Posted by Dazzling D on Jul 31, 2020 6:16 am
We are going to enjoy his week off of Chemo.
Trillium I hope that your son stays positive and I am sure he will get through this! How old is he?
My hubby tried a little bit of THC last night just a little drop. He was able to eat a tiny dinner and his mood improved!
Posted by Trillium on Jul 31, 2020 8:15 am
The pharmacy at the cancer clinic is such a good resource. Any questions you have about the chemo drugs or supplements they are more than happy to answer. Without sounding like a nag, I would caution the use of any supplements including herbal teas without consulting with the pharmacist. They are up to date on what people want to try or use and I would trust their advice over any health food store or alternative practitioner.
Just in case you did not know THC ( one of the drugs in cannabis ) is an hallucinogen and like any drug can affect everyone differently. The higher the dose of THC the greater the hallucinogenic effects.
My adult son is 40. He is very positive about his treatment which is such a blessing. Although just the other day he said, “I’m sleeping so much I don’t know if I’m recovering or dying.” I reassured him that sleep was good for him and part of his recovery. He has been very scared at times and I always reassure him that he is going to be ok. Much more difficult to be the one getting the chemo than the observer.
Posted by Cynthia Mac on Aug 2, 2020 8:48 am
This brings me to Trillium’s comment that “we’re going to be OK.” I read a lot of Louise Hay, and a common refrain in her affirmations is “I am safe.” I use that often. No matter how bad things get (or how good), it’s important for us to remember “I am safe.” I also love what she said about focusing only on what you need to know — another way I’ve seen it expressed here on Cancer Connection is “dwelling only on what you know for sure.”
When my Dad was diagnosed with lung cancer, I started a “health book” for him. It was just an inexpensive coil bound book with dividers. I set the sections up with important info for doctors (contacts), important dates (appointments), Interview questions and Outcomes (i called appointments interviews to help remind us that it was for EXCHANGING information), and a place to record symptoms. You could add a section for tips as well, if it would help you. This book helped me keep Dad on track. He knew with great certainty where to make notes, and where to write questions he had for his doctor, and where to find helpful information. It was easier for him to access than the big black accordion folder the hospital issued him.
A few more comments related to Trillium’s post: THC does cause different reactions for different people. My Dad tried it and it really didn’t work for him. Edibles worked better for him, but even at that, he abandoned them after a couple tries.
Hydration is important, especially the day before and the two days after a treatment.
Fatigue, and its side effect (sleeping) is normal, and while it’s frustrating, it’s ok to give yourself permission to “cave” to it. (I use the phrase “give yourself / myself permission” for a lot of things — I’m a ‘clutter bunny’ and every so often, if I’m struggling to let go of an object that once had meaning in my life but doesn’t anymore, I “give myself permission” to move it along, for example).
I expect you’ve got many happy memories of your little dog, and hope they will help you heal the grief you’re feeling. Be kind to yourself!
Posted by Boby1511 on Aug 3, 2020 8:55 am
im doing doxorubicin for chemo. It’s every 3 weeks and 6 cycles. Which is the Max. Although if it’s ineffective we will likely quit after 3 cycles.
my white count currently too low for round two. Doc said quit normal to have delays in chemo and this likely will not be the last.
if too low they just try again following week. Sucks the many trips to hospital.
already most of my hair gone. 😔
nothing recommended to me to boost numbers besides time.
I too can’t have grapefruit. Maybe it’s the acidity?
I too have to do the volume of water. This drug hard on the veins and I’m trying to avoid the pic line. Nurse said the pic line is likely inevitable which saddens me.
hoping this message finds you both well.
Search all discussions